Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Skin rash, serve itching. Has a titanium plate in neck. Intensity of itching increase after metallic taste starts?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1975
Answered : 125 Questions
My husband has been suffering with a skin rash and severe itching for 2.5 years. He has a titanium plate in his neck and that plate is made of titanium. Ever since this plate was placed in 1996 my husband has suffered with chronic fatigue, depression (not diagnosed by MD) a terrible metallic tast in his mouth (been to many dentists, but no one has been able to figure out why). Over the past month my husband has a pleural effusion and developed atrial fibrillation. The cardiologist and the pulmonologist have no explanation as to why this is happening. He has an ejection fraction of 45%. No history of CAD, no high cholesterol, no smoking. When the two different episodes of atrial fib began my husband was having an increase in the severity of his itching. He was placed on Prednisone for the itching and as the itching decreased his atrial fib became manageable with amioderone, bp meds (he did not have history of hypertension until onset of atrial fib). Each MD has commented that there must be some relationship between this skin rash (for which has been to major medical centers and allergists, numerous dermatologists without an answer) and his atrial fib. I believe he has an allergy to titanium as he has never "felt well" since that plate was put in his neck. The incidence of an allergy to titanium is about 4%. When the intensity of his itching increases the metallic taste starts again. What is your opinion?
Posted Tue, 8 May 2012 in Skin Hair and Nails
Answered by Dr. Geeta Sundar 3 hours later

Thanks for posting your query.

As I understand it, your husband has newly detected hypertension, attacks of atrial fibrillation, and severe chronic allergic rash that you relate to the placement of Titanium plate in his neck.

Titanium normally is quite neutral and does not lead to problems; but no one can predict how the individual will react.

As you have already been to so many dermatologist and allergy specialist for your husband's rash concern, I believe, they must have ruled out the major and common causes of rash.

For metallic taste, he can try taking acidity medications like Omeprazole on empty stomach, if not tried before.

However, it feels like all the treatment modalities which he tried till now failed for itching and since 2 and a half years have passed, you can talk to your doctor if he can consider removing the titanium plate after evaluation.

Till then, continue anti-allergy drugs and Prednesolone as suggested by your dermatologist for the itching.

I hope, this answers your query. Please accept my answer in case you have no follow up queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor